Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Memphis, TN

February 19, 2019Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 19, 2019, 1:25 PM CST for Chickasaw County, Monroe County, Mississippi. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 19, 2019, 1:25 PM CST (19:25 UTC)
Expired
Feb 19, 2019, 6:30 PM CST
In force
5 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 2:45 PM CSTFLASH FLOOD7 Wsw Aberdeen, MSPORTIONS OF HIGHWAY 382 BETWEEN ABERDEEN AND ALTERNATE U.S. HIGHWAY 45 COVERED IN WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS54 KMEG 191925
FFWMEG
MSC017-095-192230-
/O.NEW.KMEG.FF.W.0003.190219T1925Z-190219T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
125 PM CST TUE FEB 19 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Chickasaw County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 430 PM CST.

* At 123 PM CST...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred over the past 2 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Amory, Aberdeen, Houston, Okolona, Smithville, Prairie, Pyland, New
  Wren, Trebloc, Nettleton, Hatley, Woodland, Gattman, Quincy, Egypt,
  Wise Gap, Wren, Strong, McCondy and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3375 8893 3374 8919 3381 8919 3381 8914
      3392 8914 3409 8857 3409 8820 3375 8825
      3374 8833 3368 8837 3369 8839 3367 8842
      3365 8851

$$
2 follow-up statements
697 
WGUS54 KMEG 192140
FFWMEG
MSC017-095-200030-
/O.EXT.KMEG.FF.W.0003.000000T0000Z-190220T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
340 PM CST TUE FEB 19 2019

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Chickasaw County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 630 PM CST.

* At 340 PM CST...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 2 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Amory, Aberdeen, Houston, Okolona, Smithville, Prairie, Pyland, New
  Wren, Trebloc, Nettleton, Hatley, Woodland, Gattman, Quincy, Egypt,
  Wise Gap, Wren, Strong, McCondy and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3375 8893 3374 8919 3381 8919 3381 8914
      3392 8914 3409 8857 3409 8820 3375 8825
      3374 8833 3368 8837 3369 8839 3367 8842
      3365 8851

$$
593 
WGUS74 KMEG 200033
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
633 PM CST TUE FEB 19 2019

MSC017-095-200043-
/O.EXP.KMEG.FF.W.0003.000000T0000Z-190220T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw MS-Monroe MS-
633 PM CST TUE FEB 19 2019

...THE FLASH FLOOD WARNING FOR CHICKASAW AND MONROE COUNTIES HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3375 8893 3374 8919 3381 8919 3381 8914
      3392 8914 3409 8857 3409 8820 3375 8825
      3374 8833 3368 8837 3369 8839 3367 8842
      3365 8851

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 11:24 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 19, 11:24 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
1124 AM CST Tue Feb 19 2019

.DISCUSSION...
Updated for 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 952 AM CST Tue Feb 19 2019/

UPDATE...Morning Update.

&&

.DISCUSSION...

Forecast looks in fairly good shape although we are seeing a bit
more lightning/thunder earlier than expected approaching North
Mississippi. High temperatures may be a bit warm over North
Mississippi as well due to ongoing rain and Northeast flow. Made
minor adjustments accordingly. Rain should overspread the entire
Midsouth this afternoon. Afternoon highs should make it into the
low to middle 40s...but should continue to warm overnight.

30

&&

.PREV DISCUSSION... /issued 552 AM CST Tue Feb 19 2019/

Latest IR satellite imagery depicts high clouds covering the
region this morning. These clouds the precursor to a very active
weather pattern. Latest radar imagery depicts some light
precipitation falling across portions of north Mississippi
already this morning. Given temperatures are near or below freezing
in many locales have added a mix of rain and sleet through 9 AM,
primarily for N MS. Meanwhile, mid level analysis depicts
southwesterly flow aloft over the region, while at the surface
winds are from the north as high pressure is centered to the NW.

Showers will gradually overspread the region by this afternoon as
a warm front lifts north toward and over the region by the early
hours of Wednesday. This front will be aided by a LLJ of up to 60
knots nosing into the region this evening. This mass moisture
transport will produce near record PWAT values this evening
through Wednesday evening. Model guidance suggests Tuesday PM
values will be between 1.25 and 1.50 inches for most of the
region, with portions of N MS near 1.60 inches and up to 1.75
inches by late Wednesday. These values would all be above the 99th
percentile for February. This will result in several rounds of
heavy rainfall, and even a few embedded thunderstorms, this
afternoon through Wednesday evening.

As such, a Flash Flood Watch goes into effect for the entire area
this afternoon and continues through 6 AM on Thursday morning. By
that point in time, some 2 to 4 inches of rain will have fallen
over the area. The latest QPF has the axis of maximum rainfall
during through late Wednesday roughly along a line from Paris
southwest through Memphis and west to Forrest City. This heavy
precipitation, in addition to the recent wet conditions, will
lead to areal, river, and flash flooding for Tuesday and
Wednesday.

Rain will temporarily cease by early Thursday as high pressure
pushes in from the west. Periods of sun will be possible during
the day on Thursday as the high moves over the region. While
Tuesday afternoon highs will only be realized in the 40s, highs on
Wednesday and Thursday will be in the 50s to near 60. The lack of
precipitation will be short lived, however, as a shortwave aloft
embedded in the southwesterly flow leads to showers by late
Thursday for most of the area. A warm front moves through the
region by Friday afternoon, allowing moderate rain to fall with a
few embedded thunderstorms, as PWAT values again climb to abnormal
values for mid to late February.

By early Saturday a deep trough has dug its way into the Southern
Plains, which leaves the water hose of southwest flow aloft wide
open over the region. Not only does this set the stage for more
heavy rain Friday and Saturday, but the upper trough takes on a
bit of a negative tilt on Saturday, acting to juxtapose shear and
instability for a few strong to severe thunderstorms during the
afternoon and evening hours of Saturday. The SPC currently has
most of the region highlighted for this threat on Saturday.

As a cold front clears the region by early Sunday, dry conditions
finally return. However, the region will have received some 4 to 8
inches of rainfall from the Tuesday to early Sunday time frame.
This will likely necessitate another Flash Flood Watch for the
late week time frame. Surface high pressure remains over the
region for Monday, but models converge on yet another shortwave
and thus rainfall for the region again next Tuesday.

ZDM

&&

.AVIATION...18Z TAFs

Advancing warm front will gradually lower conditions from VFR to
IFR and LIFR this period with mainly moderate showers and
embedded thunderstorms. Scattered storms likely to be near the
sites for a prolonged period of time with highest confidence at
TUP for on station activity. Easterly winds will be gusty through
the period veering southerly and diminishing some before cold
front pushes through. Low level wind shear expected outside of
thunderstorm activity. Improving conditions late at MEM and JBR.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late Wednesday night for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Flash Flood Watch through late Wednesday night for Dunklin-
     Pemiscot.

MS...Flash Flood Watch through late Wednesday night for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through late Wednesday night for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 19, 4:09 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
409 AM CST Tue Feb 19 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
409 AM CST Tue Feb 19 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch will go into effect this afternoon. Heavy
rainfall is expected this afternoon and tonight. Up to 4 inches of
rain are possible through early Thursday. This may lead to
flooding, rises in area rivers, and an increased potential for
river flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rainfall is expected to continue through early Thursday,
along with the Flash Flood Watch. Additional heavy rainfall will
be possible on Friday and Saturday.

Severe thunderstorms are also possible Saturday into Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday into Saturday night in
support of severe weather operations.

ZDM

In the hours before

Local storm report, Feb 19, 12:45 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 PM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     SLEET            JACKSON                 35.63N  88.83W
02/19/2019  U0.0 INCH        MADISON            TN   TRAINED SPOTTER

            BURST OF SLEET BEFORE MIXING WITH RAIN AT THE JACKSON
            COMMUNITY COLLEGE.

&&

JAB

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.